Colorado, 2018

High Wind in Colorado, March 6, 2018

March 6, 2018 · NWS GLD · 1 event in 1 county or zone

During the late morning high wind gusts on the backside of an upper level storm system reached the ground at the Burlington airport. These winds produced gusts around 60 MPH at the airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late morning high wind gusts on the backside of an upper level storm system reached the ground at the Burlington airport. These winds produced gusts around 60 MPH at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 6, 10:06 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 6, 10:06 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1006 AM MST Tue Mar 6 2018

.SHORT TERM...(Today through Wednesday)
Issued at 1000 AM MST Tue Mar 6 2018

Today/Tonight: Winds have rapidly strengthened this morning in
association with insolation/mixing amidst 45-55 knot low/mid-level
NW/NNW flow on the western periphery of a mature /vertically
stacked/ mid-latitude cyclone centered invof south-central Iowa
at 16Z. Expect winds to decrease considerably AOA sunset as
insolation/mixing rapidly wane and flow aloft weakens as the
aforementioned cyclone fills /weakens/ and progresses southeast to
IL/IN. Winds will weaken to 10 mph or less overnight and gradually
back to the W/WSW by sunrise. Expect lows in the teens, coldest in
eastern CO where winds will weaken earlier and radiational cooling
will be more pronounced.

Expect continued dry conditions along with a warming trend on Wed
as the decaying cyclone progresses further downstream, an upper
level ridge builds over the Intermountain West, and H7/H5 heights
rise over the High Plains. Given a weak MSLP gradient and no more
than 10-20 knot flow in the lowest 4-6 KFT agl, anticipate light
W/NW winds at 10-20 mph across the Tri-State area.

.LONG TERM...(Thursday through Tuesday)
Issued at 213 AM MST Tue Mar 6 2018

Thursday/Thursday night...dry weather continues. A warming trend
will continue with highs in the low to mid 60s Thursday and low
temperatures in the mid 20s to low 30s Thursday night.

Most of the models start out by showing a weak upper level longwave
ridge over the central U.S. with a longwave trough, located over the
Pacific Northwest Region, and a close upper level low, located over
the New England States.

As the ridge continues to weaken the longwave trough will move over
the northern High Plains. This has the potential to produce minor
impacts (rain showers) over some parts of the local area Saturday
morning.

For the rest of the weekend, the models are showing a sharp ridge
building over the Rockies. It is also showing a low center/shortwave
trough moving out of the eastern side of the Rockies and into the
High Plains the first part of next week. Again this disturbance
could produce showers over some parts of our local area.

The periods of possible weather are brief. I not sure the models
have a complete handle on how the waves are going to impact our
area. So I would anticipate a change in the next couple of model
runs.

As for temperatures, look for the highs to reach the middle 60s to
lower 70s on Friday. For the weekend, and into the first part of
next week, the waves look to have an impact on the temps; as the
highs will reach mostly the the upper 50s and lower 60s by Tuesday.
Lows will have a similar trend dropping into the lower 30s on Friday
night followed by the middle to upper 20s through Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1000 AM MST Tue Mar 6 2018

Very strong winds remain the sole aviation concern through the
18Z TAF period. NW winds sustained at 30-35 knots with frequent
gusts to 45-50 knots and occasional gusts as high as 50-55 knots
are expected to prevail through the afternoon. Winds will veer to
the NNW and weaken considerably (15-25 knots) as insolation/mixing
wane AOA sunset this evening. Winds will decrease to 10-15 knots
by 03Z, further decreasing to 10 knots or less by 06Z. Winds will
remain light thereafter and gradually back to the W/WSW by the end
of the 18Z TAF period.

&&

.FIRE WEATHER...
Issued at 1000 AM MST Tue Mar 6 2018

Today: A Red Flag Warning remains in effect for the entire Tri-
State through sunset. Though minimum RHs are expected to range
from 15-30 percent, dangerous fire weather conditions will persist
due to very strong northwest winds and recent dry conditions.

Friday: Critial or near-critical fire weather conditions will be
possible on Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.

     Red Flag Warning until 5 PM MST this afternoon for COZ252>254.

NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

&&

SHORT TERM...VINCENT
LONG TERM...BW
AVIATION...VINCENT
FIRE WEATHER...VINCENT/99
Hazardous weather outlook, Mar 6, 9:05 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
905 AM MST Tue Mar 6 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
905 AM MST Tue Mar 6 2018 /1005 AM CST Tue Mar 6 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and a Red Flag Warning remain in effect through
sunset this evening for the entire Tri-State region.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Near critical fire weather conditions are possible Friday across much
of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 6, 10:10 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST MCCOOK AIRPORT          40.21N 100.59W
03/06/2018  M62 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

&&

VINCENT
Local storm report, Mar 6, 10:12 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1012 AM MST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     NON-TSTM WND GST BURLINGTON CO AIRPORT   39.24N 102.29W
03/06/2018  M55 MPH          KIT CARSON         CO   ASOS

            ASOS STATION ITR, BURLINGTON CO AIRPORT.

&&

VINCENT
Local storm report, Mar 6, 10:21 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST ST. FRANCIS CITY        39.77N 101.81W
03/06/2018  M52 MPH          CHEYENNE           KS   MESONET

            MESONET STATION SYF, ST. FRANCIS CITY.

&&

VINCENT
Local storm report, Mar 6, 10:28 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 2 N COLBY               39.43N 101.05W
03/06/2018  M53 MPH          THOMAS             KS   AWOS

            AWOS STATION CBK, 2 N COLBY.

&&

VINCENT
Local storm report, Mar 6, 10:32 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/06/2018  M61 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

&&

VINCENT
Local storm report, Mar 6, 10:45 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/06/2018  M62 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
March 6, 11:21 AM MST
Where
Kit Carson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744501.